July 26, 2016 — The FDA has strengthened warnings for fluoroquinolone antibiotics and limited their use in patients with minor infections.
They are associated with disabling and irreversible side effects involving tendons, muscles, joints, nerves, and the central nervous system. These side effects can occur within hours or weeks and they may be permanent. Multiple side effects can occur together.
These risks outweigh the benefits for relatively minor infections, according to the FDA. And unless there is no alternative, they should not be prescribed to patients with:
- Acute bacterial sinusitis
- Acute exacerbation of chronic bronchitis
- Uncomplicated urinary tract infections
The FDA first added a “Black Box” warning label about tendonitis and tendon ruptures in 2008. In August 2013, the FDA strengthened warnings about irreversible peripheral neuropathy (nerve damage).
In May, the FDA issued a Safety Communication to restrict fluoroquinolone antibiotics for only the most serious infections. This is intended to avoid antibiotic-resistance and help patients avoid side effects when a less-risky antibiotic would work.
Drug-makers are facing a growing number of lawsuits from people who say they were not adequately warned about side effects. Approximately 400 lawsuits have been filed in Multi-District Litigation (MDL No. 2642) in the U.S. District Court for Minnesota. All of the lawsuits allege that Levaquin causes tendon ruptures.